Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

How can I minimise the opportunity for errors when administering to dysphagia patients?

  • Comment
  • Article: Medication errors in patients with dysphagia
  • Author: Jennifer Kelly is lead tissue viability nurse, Queen Elizabeth Hospital King’s Lynn Foundation Trust; David Wright is professor of pharmacy practice, and John Wood is lecturer, both at the School of Pharmacy, University of East Anglia.

THIS ARTICLE WILL TELL YOU ABOUT

  • A study on administration errors involving patients with dysphagia
  • Situations when error is most likely to occur
  • Common mistakes nurses make administering medicines to people with dysphagia
  • Errors associated with administration of medicines via enteral feeding tubes

YOU WOULD BE LIKELY TO REFERENCE THIS ARTICLE IF YOU WERE RESEARCHING:

  • Administration of medicines
  • Dysphagia
  • Medicine administration errors

IN WHAT SITUATIONS WILL THIS ARTICLE BE USEFUL TO ME?

Dysphagia occurs following stroke and is also associated with Parkinson’s disease, dementia, multiple sclerosis, head injury, oseophageal cancer and throat cancer. Patients with these conditions may have difficulty taking prescribed medicines. This study identifies an increased risk of medicine administration errors in patients with dysphagia due to errors of drug formulation (tablet, capsule, liquid) or its preparation, as well as a greater risk of error in those with enteral feeding tubes. It provides useful insight into when errors are most likely to occur and the need for extra care when administrating medicines to this group of patients.

QUESTIONS FOR YOUR MENTOR/TUTOR

  • How do I identify if a patient has dysphagia?
  • What is the correct procedure for administering medicines via an enteral feeding tube?

STUDENT NT DECODER

  • Dysphagia: difficulty with swallowing. Some people with dysphagia have problems swallowing certain foods or liquids, while others cannot swallow at all.
  • Enteric coating: a special coating applied to tablets or capsules that prevents release and absorption of active ingredients until they reach the intestine.
  • Comment

Have your say

You must sign in to make a comment.

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.